Related Experiment Video
Updated: Mar 28, 2026

Basophil Activation Test for Investigation of IgE-Mediated Mechanisms in Drug Hypersensitivity
Published on: September 16, 2011
Hypersensitivity reaction associated with phenytoin
T H Indu1, Roopa Satyanarayan Basutkar1
1Department of Pharmacy Practice, JSS College of Pharmacy (Affiliated to JSS University, Mysore, Karnataka, India), Ootacamund, Ooty, Tamil Nadu, India.
Abstract:
Hypersensitivity reactions with antiepileptic drugs (AEDs) are generally associated with aromatic AEDs. We present a case of hypersensitivity reactions followed by administration of phenytoin with diazepam and ranitidine in a patient with generalized tonic-clonic seizures. Antigen-antibody reactions or decreased levels of epoxide hydrolase are well known with phenytoin. Increased level of serum phenytoin causing toxicities due to competitive inhibition with diazepam on co-administration was also reported in the literature. Prevention of the adverse effects with AEDs is a multi-stage process, which requires implementation of preventive measures through careful monitoring and prompts interventions.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Drug toxicity: Idiosyncratic Reactions
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Hypersensitivity Reactions: Immune-Complex Reactions
Allergic Drug Reactions

